Michigan, 2022Damaging Winds in Michigan, June 13, 2022
June 13, 2022 · NWS GRR · 2 events in 2 counties and zones
An isolated severe storm moved southeast across Lake Michigan from near Milwaukee and produced numerous reports of large hail up to an inch in diameter and significant wind damage in the form of hundreds of downed trees, tree limbs and numerous power lines from near South Haven southeast to Vicksburg. Damage was significant and cleanup was still occurring for nearly two weeks after the storms…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5.0 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe storm moved southeast across Lake Michigan from near Milwaukee and produced numerous reports of large hail up to an inch in diameter and significant wind damage in the form of hundreds of downed trees, tree limbs and numerous power lines from near South Haven southeast to Vicksburg. Damage was significant and cleanup was still occurring for nearly two weeks after the storms struck.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 13, 2:29 PM EST, 4 hours 11 minutes earlier.
Area forecast discussion, Jun 13, 2:29 PM EST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
329 PM EDT Mon Jun 13 2022
LATEST UPDATE...
Discussion/Marine
.DISCUSSION...(This evening through next Monday)
Issued at 329 PM EDT Mon Jun 13 2022
- Severe and localized flooding threat remains on track
We still expect strong to severe thunderstorms to impact portions
of southwest Michigan this evening into early tonight. With the
training of the thunderstorms, just north of the warm front
expected tonight, excessive rainfall is likely too. The greatest
threat remains near and south of I-96.
Currently we have a large MCV tracking rapidly east from WI toward
Lower Michigan. These storms are outrunning the instability and
moisture that are supporting it. We do not expect these storms to
be severe however some locally heavy rain is possible. The storms
will track north of I-96 and cross out of CWA as rain showers by
8 pm.
As for the severe storm and flooding threat overnight, it still
looks good for this to happen yet. Likely it will be a little
later than we were previously thinking. What we are watching is
forecast development of a low level jet that extends from near CHI
to near South Haven. Curiously this low level jet core does not
progress eastward, it stays pinned from 7 pm till midnight in the
same area. The upper level jet brings the jet entrance region over
central Lower Michigan early tonight at the same time. Add to this
precipitable water values near 2 inches, which, based on the
NAEFS, only happens 1 day in 10 years at this time of year. We
have 3000 to 4000 j/kg of MU cape and for that matter, Mixed layer
cape that stays over our southwest 1/4 of our County Warning Area
a good part of the night. The EL is near 50000 and there is
significant cape in the -10c to -30c layer. The effective deep
layer shear is expected to be in the 40 to 60 knots too. Add to
this a warm front moving to near I-94 overnight and this does
suggest severe thunderstorms with damaging winds and large hail
are likely (south of I-96 mostly). An isolated QLCS tornado is
also possible near the warm front.
Given all of that moisture and the front nearly stationary for
several hours near I-94, with the low level jet aimed at it,
training thunderstorms are expected. The HREF 24hr localized
probability matched mean shows 3 to 6 inches of rain between MKG
and JXN. This would cause localized flooding in urban area and
areas with poor drainage. It may cause flooding of small streams.
This would likely not be a large threat to the larger rivers as
this rainfall is more so at the end of those river basins.
- Heat Threat Tuesday and Wednesday
A shortwave tracking around the large upper low over the western
CONUS allows a rapidly deepening surface low to track nearly due
north along the ND/SD boarder with MN by midday Tuesday. That
builds a large upper ridge over the eastern CONUS, which remains
in place into Wednesday. With 500 mb heights near 590 dam, 850
temps near 24c and 1000/925 mb thickness near 700 dam, high
temperatures are expected into the lower to mid 90s both days. Dew
points are expected in the lower to mid 70s. This results in heat
index valued between 100 and 105 degrees both Tuesday and
Wednesday. As a result we have issued a Heat Advisory for both
days. Record highs are mostly in the mid to upper 90s those days,
a few record highs may be tied or broken if we can get nearly
full sunshine.
-The cold front brings more showers and thunderstorms
The cold front that trails that large deep (984 mb Wed. 2 pm) over
Manitoba Wednesday will push the cold front into the area by
early Thursday. This brings the threat of more thunderstorms
Wednesday night into Thursday. A secondary cold front comes
through Thursday evening and that will bring significantly cooler
air for a few days.
The next Pacific storm system moves close enough to Michigan by
early next week to return us into the warm air. We could once
again see storms on the warm front Sunday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 136 PM EDT Mon Jun 13 2022
Aviation impacts will increase this afternoon through tonight as
a cluster of showers and storms move through the area. Storms
currently crossing through WI (as of 1730z) will continue to push
east into lower MI this afternoon. Following this initial push of
thunderstorms, a second cluster of storms with locally heavy rain
will impact the area this evening through tonight. There is a risk
for winds over 50 knots with these storms as well as localized
flooding with training storms this evening and tonight.
Shortly after 06z storms should push east leaving behind
increasing low level moisture. IFR cigs are expected into the
early Tuesday morning hours with areas of fog possible as well.
&&
.MARINE...
Issued at 329 PM EDT Mon Jun 13 2022
Currently the biggest threat for our Near Shore is the storms
tonight. After that we will have to watch the winds associated
with the cold front late Wednesday into Thursday as for needing a
Small Craft Advisory.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory from noon Tuesday to 10 PM EDT Wednesday for
MIZ056>059-064>067-071>074.
LM...None.
&&
DISCUSSION...WDM
AVIATION...Thielke
MARINE...WDMHazardous weather outlook, Jun 13, 2:48 PM EST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
348 PM EDT Mon Jun 13 2022
MIZ037>040-043>046-050>052-056>059-064>067-071>074-142000-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
348 PM EDT Mon Jun 13 2022
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Late This Afternoon and Tonight
The potential remains for significant severe thunderstorms and
localized flooding this evening into tonight. The primary severe
threat is damaging winds, it is possible significant winds to over
75 mph are possible from the stronger storms. Large hail also
remains a threat as does isolated tornadoes. Since these storms
will be associated with a warm front pushing northward into this
area, training thunderstorms are expect too, locations that get
several storms tonight could see enough rainfall to result in
localized flooding. The storms are expected to move to the east
southeast around 40 to 50 mph.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Heat indices will be up around 100 degrees on Tuesday and
Wednesday afternoon and evening. Tuesday night and Wednesday night
will see temperatures stay quite warm, and will limit recovery
from the heat for people that do not have air conditioning. This
could be a bigger problem due to any widespread power outages
that may occur from the storms tonight.
Additional storms are possible Wednesday night into Thursday with
the passage of the cold front.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely tonight for areas south of I-96.
LMZ844>849-142000-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
348 PM EDT Mon Jun 13 2022
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...This Afternoon and Tonight
There is a potential of some significant severe weather late this
afternoon into the mid evening across Southwest Lower Michigan.
The main time of concern is from now until about 2 am Tuesday
morning. Damaging winds of 60 mph will be the main threat, with
some significant winds of over 75 mph possible. There are lower
chances of hail and a waterspout. The highest chance of severe
weather will be south of Whitehall.
In addition, a meteotsunami event could occur for the southern
shoreline if the storms were to move fast enough across the area.
This would create possible coastal flooding and would cause very
dangerous conditions for anyone near the water or on piers.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is the potential for winds and waves that could be
hazardous to smaller craft from Tuesday and especially Wednesday
into Thursday. Thunderstorms are also possible later Wednesday
into early Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely tonight for areas south of Little
Sable Point
Thunderstorm Wind, Van Buren
- When
- June 13, 6:40 PM EST to 6:53 PM EST
- Where
- Van Buren County, 0.86 mi NW of Toquin to 2.35 mi SSE of Lawton
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $3.0 million
- Reported by
- Trained Spotter
- Coordinates
- 42.257, -86.234
Trained spotters reported numerous trees and tree limbs and power lines down across mainly southern Van Buren county. Hail up to one inch in diameter was also reported. Two miles west of Lawrence there was a higher concentration of several dozen large healthy tree trunks snapped, uprooted, or large limbs snapped. Damage occurred to at least 3 residences due to fallen trees, one probably a total loss, another with significant roof damage. Cleanup was still ongoing 12 days after the storms struck. Just east of Hartford, hundreds of trees were scattered within approximately a 6 square-mile area with large limbs snapped, trunks snapped, or uprooted. Damage was centered in and near the Van Buren County Youth Fair. The Van Buren Historical Society Museum had damage to the back of the building due to fallen tree limbs.
Thunderstorm Wind, Kalamazoo
- When
- June 13, 7:06 PM EST to 7:21 PM EST
- Where
- Kalamazoo County, 4.49 mi SW of Texas Corners to 5.79 mi SSW of Vicksburg
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $2.0 million
- Reported by
- Public
- Coordinates
- 42.163, -85.752
Wind gusts up to 75 mph brought down numerous trees, tree limbs and power lines in Texas township and to the southeast near Schoolcraft and Vicksburg.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Wisconsin, June 13, 20223 deaths · $121,000 · 2.25 in hail · 42 events
- Hail and Damaging Winds in Indiana, June 13, 20221 death · $175,000 · 1.75 in hail · 28 events
- Excessive Heat and Heat in Illinois, June 13 to 15, 20221 death · 22 events
- Tornado and Hail in Ohio, June 13, 2022$647,000 · EF1 · 56 events
- Rip Current in South Carolina, June 13, 20221 death · 1 event
- Rip Current in New Jersey, June 13, 20221 death · 1 event
- Tornadoes and Damaging Winds in Ohio, June 13 to 14, 2022$295,000 · EF1 · 57 events
- Damaging Winds in Ohio, June 13 to 16, 2022$905,000 · 104 kt wind · 40 events
- Heat in Tennessee, June 13 to 16, 202215 injured · 1 event
- Hail and Damaging Winds in Ohio, June 13 to 14, 2022$955,000 · 1 in hail · 24 events
- Flash Flooding and Flooding in West Virginia, June 13 to 15, 2022$51,000 · 50 kt wind · 64 events
- Flash Flood and Hail in North Dakota, June 13 to 14, 2022$410,000 · 2 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030392, 1030393.